Ask a doctor

Massive Hair Loss While on Accutane

I'm taking sotret for 2 months now, I have noticed the results quick, after the first week and my face is clear and smooth. What I am worried about is the massive hair loss since I started the treatement. I am taking 2 pills of 20mg each daily and I'm 31 and 50kg. I'm worried that by the end I complete the treatement, 5 months, I will lose most of my hair. What should I do? Stop the treatment? Can I take some treatement for hair growth while on accutane? Please advise, I am desperate.

Doctor Answers (2)

Hair loss with Accutane

+1
While it is correct that some medications like Accutane cause hair shedding (a phenomenon called telogen effluvium), it is important to understand that hair does not always come back to the same density once these medications are stopped. For most people they do, but for a small proportion of individuals they actually find that they don't regrow their hair back to the original density after massive shedding episodes. 


Why is that?

If you have a genetic tendency to develop androgenetic alopecia (hereditary thinning), it's possible that the shedding caused by the drug can speed up your development of androgenetic alopecia. 


So the decision on whether to stop a medication can only be made by taking into account all the factors. Speak to your dermatologist about these issues. He or she can guide you as to what to do next. 


Toronto Dermatologist

Hair loss on Accutane

+1

The type of hair loss that we see on Accutane is called telogen effluvium.  While it usually regrows completely after the course of Accutane is over, during the course, the hair loss can be quite extensive, often necessitating reduction of dosage or complete discontinuation of the medication.

Taking hair growth treatments like Rogaine is usually not helpful for this type of hair loss.  The only thing that stops telogen effluvium is removing the cause.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.